Alert archive / Nevada / Flash Flood Warnings in 2015
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 30, 2015, 3:58 PM PDT for Douglas County, Lyon County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2015, 3:58 PM PDT (22:58 UTC)
- Expired
- Jun 30, 2015, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 93 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
382
WGUS55 KREV 302258
FFWREV
NVC005-019-010200-
/O.NEW.KREV.FF.W.0001.150630T2258Z-150701T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
358 PM PDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LYON COUNTY IN WEST CENTRAL NEVADA...
NORTHEASTERN DOUGLAS COUNTY IN WESTERN NEVADA...
* UNTIL 700 PM PDT
* AT 355 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS OCCURRING OR
EXPECTED TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BISON FIRE
BURN AREA WILL RESULT IN DEBRIS FLOWS. THE DEBRIS FLOW CAN CONSIST
OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARTESIA ROAD ON THE EASTERN SLOPES OF THE PINE NUT MOUNTAINS IN
SMITH VALLEY AND THE WESTERN SLOPES OF THE PINE NUT MOUNTAINS IN
DOUGLAS COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF 1-2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING AND DEBRIS FLOWS NEAR RECENTLY BURNED AREAS ARE
EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASH OUT BRIDGES
AND ROADS. DEBRIS FLOWS OFTEN CONTAIN MASSIVE BOULDERS...BURNED
TREES...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF
SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3881 11933 3881 11953 3908 11954 3908 11934
$$1 follow-up statement
820 WGUS75 KREV 010001 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 501 PM PDT TUE JUN 30 2015 NVC005-019-010008- /O.CAN.KREV.FF.W.0001.000000T0000Z-150701T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON NV-DOUGLAS NV- 501 PM PDT TUE JUN 30 2015 ...THE FLASH FLOOD WARNING FOR CENTRAL LYON AND NORTHEASTERN DOUGLAS COUNTIES IS CANCELLED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. HOWEVER...ADDITIONAL HEAVY RAIN SOUTH OF THE WARNED AREA MAY MOVE INTO THE PINE NUT MOUNTAINS THIS EVENING. ANY ADDITIONAL RAINFALL OVER THIS AREA MAY CAUSE DEBRIS FLOWS... ESPECIALLY ON THE EAST SIDE OF THE PINE NUT MOUNTAINS INTO THE SMITH VALLEY. LAT...LON 3881 11933 3881 11953 3908 11954 3908 11934 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:33 PM PDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 30, 2:33 PM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 233 PM PDT TUE JUN 30 2015 .SYNOPSIS... HOT TEMPERATURES WILL CONTINUE THIS WEEK AS HIGH PRESSURE REMAINS OVER THE GREAT BASIN. MOISTURE WILL REMAIN TRAPPED UNDERNEATH THE RIDGE AND ALLOW FOR A CHANCE OF THUNDERSTORMS EACH AFTERNOON THROUGH THE 4TH OF JULY WEEKEND. && .SHORT TERM... GOOD CLEARING THIS MORNING HAS AGAIN ALLOWED FOR SIGNIFICANT SOLAR HEATING WITH KRNO ALREADY REACHING 100. COMBINE THIS WITH HIGH PWATS (NEAR AN INCH), AND A WEAK UPPER LEVEL WAVE FORECAST FOR THIS AFTERNOON, AN INCREASE IN THE INTENSITY AND COVERAGE OF THUNDERSTORMS IS POSSIBLE TODAY. CLOUD COVER THIS AFTERNOON AND A CAP ABOVE 500 MB WILL DETERMINE THE EXTENT OF THUNDERSTORMS ACTIVITY TODAY. IF CLOUD COVER OCCURS TOO EARLY, IT WILL INHIBIT STORM DEVELOPMENT. A CAP ABOVE 500 MB (EVIDENT IN THE 12Z SOUNDING) COULD EITHER INHIBIT OR INTENSIFY LATE AFTERNOON THUNDERSTORMS DEPENDING WHETHER CONVECTION IS ABLE TO OVERCOME IT. CONVECTION STARTED EVEN EARLIER TODAY WITH CELLS FORMING OVER THE WHITE MOUNTAINS BY NOON. DEVELOPMENT IS EXPECTED TO CONTINUE ALONG THE EASTERN SIERRA AND MONO/MINERAL COUNTIES BEFORE MOVING NORTH INTO THE WESTERN NEVADA BASIN AND RANGE. RENO AND CARSON CITY WILL HAVE A BETTER CHANCE OF SEEING THUNDERSTORMS TODAY THEN YESTERDAY. EVEN THOUGH GENERAL STORM FLOW SHOULD BE AROUND 15KTS, WITH PWATS NEAR MAX CLIMATOLOGY AND TEMPS AROUND 100 DEGREES, LOCALIZED FLASH FLOODING WILL REMAIN A CONCERN ESPECIALLY FOR THE WASHINGTON FIRE IN ALPINE COUNTY. WEDNESDAY WE STAY IN A SIMILAR THUNDERSTORM PATTERN WITH MODELS INDICATING ANOTHER WAVE OF DRIER AIR IN THE UPPER LEVELS THAT SHOULD AGAIN ALLOW OVERNIGHT CLEARING AND GOOD SOLAR HEATING. WEDNESDAY NIGHT INTO THURSDAY MORNING UPPER LEVEL MOISTURE WILL BE ON THE INCREASE. AS LONG AS OVERNIGHT CLEARING CONTINUES SCATTERED THUNDERSTORMS CAN BE EXPECTED. FOR MORE INFORMATION ON THUNDERSTORM COVERAGE AND NATURE SEE THE FIRE WEATHER FORECAST BELOW. TEMPERATURES ARE EXPECTED TO REMAIN VERY WARM THIS WEEK WITH WIDESPREAD TRIPLE DIGITS IN WESTERN NEVADA AND UPPER 80'S TO LOW 90'S THE SIERRA. IN WEST CENTRAL NEVADA, HIGH TEMPERATURES COULD STAY ABOVE 105 DEGREES BOTH WEDNESDAY AND THURSDAY. ADDITIONALLY, OVERNIGHT LOWS TEMPERATURES ARE ONLY EXPECTED TO DROP TO THE UPPER 60'S TO LOW 70'S WHICH INCREASES THE RISK FOR HEAT RELATED ILLNESSES. HEAT ADVISORY REMAINS IN EFFECT WEDNESDAY THROUGH THURSDAY IN WEST CENTRAL NEVADA. AREAS OUTSIDE THE HEAT ADVISORY WILL ALSO EXPERIENCE WELL ABOVE NORMAL TEMPERATURES THIS WEEK, EVEN IN THE MOUNTAINS. IF YOUR PLANS THIS WEEK INVOLVE OUTDOOR ACTIVITIES, TAKE THE HEAT AND THE POTENTIAL FOR THUNDERSTORMS INTO ACCOUNT. TOLBY .LONG TERM...FRIDAY THROUGH TUESDAY... NO MAJOR CHANGES NECESSARY TO THE EXISTING FORECAST. MID RANGE MODELS REMAIN FAIRLY CONSISTENT DEPICTING HIGH PRESSURE THROUGH THE WEEKEND INTO MONDAY. DRIER SOUTHWEST FLOW INCREASES MONDAY WITH A SHORTWAVE MOVING INTO THE SIERRA AND WESTERN NEVADA BY MID WEEK. TEMPERATURES WILL CONTINUE TO BE ELEVATED WITH LITTLE RELIEF EXPECTED THROUGH THE LONG TERM. FRIDAY WILL BE THE HOTTEST FOR THE LONG TERM FORECAST WITH WESTERN NEVADA TEMPERATURES AT AND ABOVE 100 DEGREES; SIERRA TEMPERATURES IN THE UPPER 80S TO 90 DEGREES. CLOUD COVER ANTICIPATED TO INCREASE SATURDAY AND SUNDAY AS THE UPPER RIDGE SHIFTS INTO EASTERN NEVADA. THIS SHOULD KEEP TEMPERATURES A LITTLE LOWER IN THE LOW/MID 90S; SIERRA BACK INTO LOW 80S. MOISTURE IS EXPECTED TO STREAM AROUND THE WESTERN PERIPHERY OF THE RIDGE THROUGH SUNDAY EVENING BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. CONDITIONS SHOULD BE WORST FOR FRIDAY/SATURDAY WHERE STORM MOTIONS WILL BE SLOW INCREASING THE POTENTIAL FOR LOCALIZED FLASH FLOODING. AREA BURN SCARS WILL BE VERY SUSCEPTIBLE TO FLOODING INCLUDING THE ROUND FIRE AND WASHINGTON FIRE SCARS. MONDAY APPEARS DRIER AS MAIN RIDGING EDGES EAST INCREASING SOUTHWESTERLY FLOW. CURRENT MODELS SHOW THE POTENTIAL FOR A SHORTWAVE MOVING INTO THE SIERRA EARLY TUESDAY INCREASING CHANCES OF STORMS AGAIN. BOYD && .AVIATION... VFR CONDITIONS EXCEPT LCL MVFR VIS IN TSRA NEAR/SOUTH OF I-80 TODAY. TERMINALS MOST LIKELY TO BE AFFECTED ARE KMMH-KTVL-KCXP WITH A 20-30 PCT CHANCE, WHILE KTRK/KRNO ARE CLOSER TO 15 PCT. GUSTY OUTFLOW WINDS TO 40 KTS AND SMALL HAIL WILL BE THE MAIN THREATS. SW WINDS GUSTS TO 20 KTS NORTH OF I-80 20-03Z TODAY OTHERWISE WINDS ARE LIGHT EXCEPT NEAR TSTMS. A SIMILAR PATTERN IS EXPECTED WEDNESDAY BEFORE STORMS EXPAND NORTH TO THE OREGON BORDER THURSDAY AND INTO THE WEEKEND. WALLMANN/BOYD && .FIRE WEATHER... IT WILL BE A HOT WEEK AHEAD ALONG WITH CHANCES FOR THUNDERSTORMS THROUGH THE 4TH OF JULY WEEKEND. STORMS TODAY AND TOMORROW WILL BE MAINLY CONFINED TO AREAS SOUTH OF A SUSANVILLE-WINNEMUCCA LINE AND WILL BE PRIMARILY WET. STORM COVERAGE IS EXPECTED TO EXPAND NORTHWARD TO THE OREGON BORDER BY THURSDAY AND FRIDAY. THE ONE AREA OF CONCERN WILL BE THE LASSEN AND PLUMAS NATIONAL FORESTS ON THURSDAY AS STORMS MAY BE MORE OF A WET/DRY HYBRID NATURE AS MOISTURE BEGINS TO OVERTAKE THE DRIER AIR ACROSS THESE AREAS. GUSTY AND ERRATIC WINDS ARE ALWAYS A CONCERN WITH THUNDERSTORMS, BUT THE ENVIRONMENT THIS WEEK IS NOT AS CONDUCIVE TO OUTFLOWS OF THE MAGNITUDE SEEN THIS PAST SATURDAY. ESTIMATE THUNDERSTORM WIND GUSTS OF 40 TO 50 MPH, OTHERWISE WINDS WILL BE LIGHT THROUGH THE WEEK. AS MOISTURE DRAMATICALLY INCREASES LATE IN THE WEEK AND INTO THE WEEKEND, HEAVIER RAINS ARE POSSIBLE ALONG WITH SLOW STORM MOTIONS, BRINGING THE POTENTIAL FOR FLASH FLOODING IF THE RIGHT CONDITIONS COME TOGETHER. THE WASHINGTON FIRE BURN SCAR IS EXTREMELY SUSCEPTIBLE TO FLASH FLOODING AND DEBRIS FLOWS AND WILL BE CLOSELY MONITORED. DJ && .REV WATCHES/WARNINGS/ADVISORIES... NV...HEAT ADVISORY FROM 11 AM WEDNESDAY TO 8 PM PDT THURSDAY NVZ004. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 30, 2:24 PM PDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 224 PM PDT TUE JUN 30 2015 CAZ072-073-NVZ003-302145- GREATER LAKE TAHOE AREA CA-MONO CA-GREATER RENO-CARSON CITY- MINDEN AREA NV- 224 PM PDT TUE JUN 30 2015 ...THUNDERSTORM DEVELOPING JUST NORTH OF THE WASHINGTON FIRE BURN SCAR... AT 221 PM PDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM ON THE NORTH END OF THE WASHINGTON FIRE BURN SCAR...MOVING NORTH AT 15 MPH. WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. ADDITIONAL THUNDERSTORMS ARE LIKELY FOR THE BURN SCAR AND MAY POSE MORE OF A THREAT THAN THIS ONE. STILL...LIGHTNING AND ERRATIC WIND SHIFTS COULD POSE A THREAT TO FIRE FIGHTING EFFORTS. LOCATIONS IMPACTED INCLUDE... JUNCTION CA 89 AND CA 4 AND MONITOR PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. FIRE FIGHTERS...HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 3861 11962 3864 11977 3879 11974 3873 11956 TIME...MOT...LOC 2121Z 197DEG 20KT 3871 11967 MB
Special weather statement, Jun 30, 3:04 PM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 304 PM PDT TUE JUN 30 2015 NVZ001-003-302245- MINERAL AND SOUTHERN LYON COUNTIES NV-GREATER RENO-CARSON CITY- MINDEN AREA NV- 304 PM PDT TUE JUN 30 2015 ...THUNDERSTORM HEADING INTO SOUTHERN SMITH VALLEY... AT 302 PM PDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES SOUTH OF WELLINGTON...MOVING NORTH AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WELLINGTON...SMITH...SMITH VALLEY...NV 208 AT DOUGLAS-LYON CO LINE AND JUNCTION NV 338 AND NV 829 (WELLINGTON CUTOFF). PRECAUTIONARY/PREPAREDNESS ACTIONS... DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. && LAT...LON 3860 11921 3861 11940 3892 11945 3893 11921 TIME...MOT...LOC 2202Z 175DEG 14KT 3865 11932 MB
Special weather statement, Jun 30, 3:11 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
311 PM PDT TUE JUN 30 2015
CAZ073-302300-
MONO CA-
311 PM PDT TUE JUN 30 2015
...STRONG THUNDERSTORMS INCREASING OVER MONO COUNTY...
AT 304 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
BRIDGEPORT TO MAMMOTH LAKES...AND MOVING NORTH AT 15 TO 20 MPH.
THUNDERSTORMS WITH VERY HEAVY RAIN AND DEADLY WERE OCCURRING OVER
EASTERN MONO COUNTY. THESE STORMS WILL BE CAPABLE OF CREATING
SIGNIFICANT PONDING OF WATER ON THE HIGHWAY AS WELL AS GREATLY
REDUCED VISIBILITY. THIS INCLUDES HIGHWAY 395.
MOTORISTS SHOULD PREPARE TO SLOW DOWN AND TURN ON HEADLIGHTS DURING
HEAVY RAINFALL. ANYONE ON AREA LAKES OR OTHERWISE OUTDOORS SHOULD
SEEK SHELTER INSIDE AN AUTOMOBILE OR STURDY SHELTER. LIGHTNING IS
DEADLY!
LAT...LON 3826 11912 3763 11874 3764 11900 3789 11917
3824 11935
TIME...MOT...LOC 2204Z 317DEG 170KT 3823 11924 3765 11895
WHSpecial weather statement, Jun 30, 3:39 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT TUE JUN 30 2015
NVZ004-302300-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
339 PM PDT TUE JUN 30 2015
...STRONG THUNDERSTORM OVER HIGHWAY 50 NEAR EASTGATE...
AT 336 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEW PASS SUMMIT. THIS STORM WAS NEARLY STATIONARY PRODUCING
MODERATE TO HEAVY RAIN.
WINDS UP TO 50 MPH AND PONDING OF WATER ALONG HIGHWAY 50 WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CHURCHILL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 EAST OF MIDDLEGATE TO
NEW PASS SUMMIT. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN
ON YOUR HEADLIGHTS.
&&
LAT...LON 3960 11748 3953 11750 3952 11757 3947 11765
3944 11764 3938 11771 3952 11785 3970 11768
3970 11749 3968 11746 3964 11748
TIME...MOT...LOC 2236Z 180DEG 0KT 3953 11758
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:35 PM PDT | Special Weather Statement | REV | Douglas | 55 min |
| Jun 29, 7:48 PM PDT | Special Weather Statement | REV | 42 min | |
| Jun 30, 3:04 PM PDT | Special Weather Statement | REV | Douglas | 41 min |
| Jun 30, 3:39 PM PDT | Special Weather Statement | REV | Churchill | 21 min |
| Jun 30, 4:17 PM PDT | Areal Flood Advisory | REV | Lyon | 118 min |
| Jun 30, 4:21 PM PDT | Special Weather Statement | REV | Mineral | 39 min |
| Jun 30, 4:31 PM PDT | Special Weather Statement | REV | 44 min | |
| Jun 30, 4:41 PM PDT | Flash Flood Warning | REV | Lyon | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.